Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Memphis, TN

April 3, 2018Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2018, 6:11 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 6:11 PM CDT (23:11 UTC)
Expired
Apr 3, 2018, 7:00 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:15 PM CDTHAIL 1Trumann, ARWINDS ESTIMATED AT 40 TO 45MPH WITH HIGHER GUSTS.
Apr 3, 6:15 PM CDTHAIL 1.75Trumann, ARHAIL RANGED FROM PEA TO GOLFBALL SIZE ACROSS TOWN.
Apr 3, 6:45 PM CDTTSTM WND DMG2 S Blytheville, ARTREE DOWN ACROSS COUNTY ROAD 679 JUST SOUTH OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS54 KMEG 032311
SVRMEG
ARC031-093-111-040000-
/O.NEW.KMEG.SV.W.0046.180403T2311Z-180404T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
611 PM CDT TUE APR 3 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craighead County in eastern Arkansas...
  Northeastern Poinsett County in eastern Arkansas...
  Northwestern Mississippi County in eastern Arkansas...

* Until 700 PM CDT

* At 610 PM CDT, a severe thunderstorm was located near Trumann,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jonesboro, Blytheville, Osceola, Trumann, Manila, Harrisburg, Lake
  City, Leachville, Lepanto, Bay, Monette, Caraway, Luxora, Wilson,
  Keiser, Dyess, Dell, Burdette, Marie and Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and southwestern Tennessee.

LAT...LON 3586 9069 3592 8988 3574 8987 3576 8991
      3574 8995 3569 8996 3565 8992 3565 8989
      3567 8987 3563 8987 3559 8996 3556 8995
      3557 9085
TIME...MOT...LOC 2310Z 268DEG 39KT 3569 9058 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
994 
WWUS54 KMEG 032317
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
617 PM CDT TUE APR 3 2018

ARC031-093-111-040000-
/O.CON.KMEG.SV.W.0046.000000T0000Z-180404T0000Z/
Craighead AR-Poinsett AR-Mississippi AR-
617 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CRAIGHEAD...NORTHEASTERN POINSETT AND NORTHWESTERN
MISSISSIPPI COUNTIES...

At 617 PM CDT, a severe thunderstorm was located over Trumann, moving
east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jonesboro, Blytheville, Osceola, Trumann, Manila, Harrisburg, Lake
City, Leachville, Lepanto, Bay, Monette, Caraway, Luxora, Wilson,
Keiser, Dyess, Dell, Burdette, Marie and Little River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and southwestern Tennessee.

LAT...LON 3586 9065 3592 8988 3574 8987 3576 8991
      3574 8995 3569 8996 3565 8992 3565 8989
      3567 8987 3563 8987 3559 8996 3556 8995
      3557 9072
TIME...MOT...LOC 2317Z 268DEG 39KT 3569 9049 

HAIL...1.75IN
WIND...60MPH
 
$$
275 
WWUS54 KMEG 032335
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
635 PM CDT TUE APR 3 2018

ARC031-093-111-040000-
/O.CON.KMEG.SV.W.0046.000000T0000Z-180404T0000Z/
Craighead AR-Poinsett AR-Mississippi AR-
635 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CRAIGHEAD...NORTHEASTERN POINSETT AND NORTHWESTERN
MISSISSIPPI COUNTIES...

At 635 PM CDT, a severe thunderstorm was located near Caraway, moving
east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Blytheville, Osceola, Manila, Leachville, Lepanto, Caraway, Luxora,
Wilson, Keiser, Dyess, Dell, Burdette, Marie, Little River, Etowah,
Black Oak, Victoria, Jolliff Store, Dearman and Eastview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and southwestern Tennessee.

LAT...LON 3580 9044 3589 9029 3592 8988 3574 8987
      3576 8991 3574 8995 3569 8996 3565 8992
      3565 8989 3567 8987 3563 8987 3559 8996
      3556 8995 3557 9045
TIME...MOT...LOC 2335Z 268DEG 39KT 3570 9025 

HAIL...1.75IN
WIND...60MPH
 
$$
645 
WWUS54 KMEG 032349
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
649 PM CDT TUE APR 3 2018

ARC031-111-032359-
/O.CAN.KMEG.SV.W.0046.000000T0000Z-180404T0000Z/
Craighead AR-Poinsett AR-
649 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
NORTHEASTERN POINSETT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and southwestern Tennessee.

LAT...LON 3574 8987 3576 8991 3573 8996 3569 8996
      3565 8992 3565 8989 3567 8987 3563 8987
      3561 8993 3559 8996 3556 8995 3557 9029
      3589 9028 3592 8988
TIME...MOT...LOC 2349Z 268DEG 39KT 3571 9006 

$$

ARC093-040000-
/O.CON.KMEG.SV.W.0046.000000T0000Z-180404T0000Z/
Mississippi AR-
649 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MISSISSIPPI COUNTY...

At 649 PM CDT, a severe thunderstorm was located over Keiser, moving
east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Blytheville, Osceola, Manila, Leachville, Luxora, Wilson, Keiser,
Dyess, Dell, Burdette, Marie, Little River, Etowah, Victoria, Jolliff
Store, Dearman, Eastview, Lennie, Vail and Grider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...and southwestern Tennessee.

LAT...LON 3574 8987 3576 8991 3573 8996 3569 8996
      3565 8992 3565 8989 3567 8987 3563 8987
      3561 8993 3559 8996 3556 8995 3557 9029
      3589 9028 3592 8988
TIME...MOT...LOC 2349Z 268DEG 39KT 3571 9006 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:50 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 3, 3:50 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018

.DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
18Z TAFs

Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.

Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.

Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.

16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 12:02 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1202 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1202 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an moderate risk for severe weather across the majority
of the Mid-South this afternoon and this evening. Damaging winds
and large hail are the main threats. A few tornadoes are
possible. A significant tornado could occur across Northeast
Arkansas, the Missouri Bootheel or Northwest Tennessee.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

SJM

In the hours before

Local storm report, Apr 3, 5:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PARAGOULD               36.06N 90.51W
04/03/2018  M1.25 INCH       GREENE             AR   PUBLIC

&&

JAB
Local storm report, Apr 3, 5:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PARAGOULD               36.06N 90.51W
04/03/2018  M1.50 INCH       GREENE             AR   AMATEUR RADIO

&&

JAB
Local storm report, Apr 3, 5:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             JONESBORO               35.82N 90.69W
04/03/2018  M1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            HAIL FALLING ON THE SOUTHWEST SIDE OF TOWN.

&&

JAB
Special weather statement, Apr 3, 6:02 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT TUE APR 3 2018

ARZ036-049-058-MSZ007-032330-
Phillips AR-Lee AR-Crittenden AR-Tunica MS-
602 PM CDT TUE APR 3 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
South central Crittenden County in eastern Arkansas...
Central Tunica County in northwestern Mississippi...

At 602 PM CDT...a strong thunderstorm producing penny to nickel size
hail was located 8 miles north of St Francis National Park, moving
east at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Phillips...eastern Lee...south central
Crittenden and central Tunica Counties should monitor this storm
closely.

LAT...LON 3491 9046 3490 9041 3494 9041 3497 9034
      3463 9024 3461 9024 3455 9084 3470 9086
TIME...MOT...LOC 2302Z 248DEG 49KT 3470 9062
Local storm report, Apr 3, 6:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 S JONESBORO           35.72N 90.69W
04/03/2018  M0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 6:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     3 W HORNERSVILLE        36.04N 90.17W
04/03/2018                   DUNKLIN            MO   TRAINED SPOTTER

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:24 PM CDTSevere Thunderstorm WarningMEGLawrence51 min
Apr 3, 5:10 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence50 min
Apr 3, 5:20 PM CDTTornado WarningMEGCraighead, Greene, Lawrence25 min
Apr 3, 5:30 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett45 min
Apr 3, 5:38 PM CDTTornado WarningMEGCraighead, Greene, Mississippi37 min
Apr 3, 6:08 PM CDTTornado WarningMEGMississippi52 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett49 min
Apr 3, 6:33 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips42 min
Apr 3, 6:34 PM CDTSevere Thunderstorm WarningMEGMississippi41 min
Apr 3, 6:45 PM CDTSevere Thunderstorm WarningMEGMississippi45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.